A phenomenon that most diabetics often encounter is hypoglycemia or an abnormally low level of blood sugar. Because the brain runs primarily on glucose, hypoglycemia may severely harm the patient, putting them into a coma or worst. The most common causes of hypoglycemia are certain classes of anti-diabetic medications or insulinomas. Whatever the cause, it is recommended that diabetics carry glucose tablets in case of a hypoglycemic event.

Novo-Nordisk has just released a kit called the GlucaGen HypoKit (see picture below) that allows a patient to inject glucagon directly into their system.

Taking a look at this needle and syringe system, it looks intimidating to use. The directions released from Novo Nordisk are as follows:

Just in Case – Simple Steps for Use

  1. Insert the needle through the stopper and inject all the liquid into the vial
    Insert the needle through the rubber stopper on the glucagon vial. Inject all the liquid in the syringe into the vial. The rubber stopper can be stiff, but the needle is strong enough to puncture it.
    Step 1
  2. Gently shake the vial
    Leave the syringe in place and gently shake the vial until the powder is completely dissolved.
    Step 2
  3. Withdraw all of the liquid into the syringe
    While the needle is still inside the vial, turn the vial upside down and while keeping the needle in the liquid, slowly withdraw all the liquid into the syringe.
    Step 3
  4. Inject the solution into loose tissue
    Insert the needle into loose tissue under the injection site and inject the glucagon solution.
    Step 4
  5. After GlucaGen HypoKit Treatment, Give Extra Carbohydrates
    As soon as the person awakens and is able to swallow, he or she should be given extra carbohydrates. This is especially important in children and adolescents. These carbohydrates can include a fast-acting source of sugar — such as a regular soda pop or fruit juice — and a long-acting sugar — such as crackers and cheese or a meat sandwich.* It is recommended that the person with severe hypoglycemia be examined by a doctor.

My question is, why didn’t Novo Nordisk make it easy to use like the Epi-Pen?

The directions for the EpiPen is as follows: 1) pop the safety cap 2) jab the pen into your thigh 3) call 911.

In an emergency situation, an individual does not have time to fidget with a needle and syringe (the effects of hypoglycemia is light-headedness, shakiness, confusion).

Novo Nordisk, turn the GlucaGen into the GlucaPen, and then perhaps you’ll save some lives.

Advertisements